Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 91, NWS Kansas City, MO

April 21, 2001Clay County, Clinton County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 21, 2001, 1:14 AM CDT for Clay County, Clinton County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 21, 2001, 1:14 AM CDT (06:14 UTC)
Expired
Apr 21, 2001, 2:00 AM CDT
In force
46 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clay County, MO, Clinton County, MO

The radar

The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 8:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2129 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
1.3
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 210615
SVRMCI
MOC047-049-210700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
114 AM CDT SAT APR 21 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN NORTHWEST MISSOURI
  NORTHERN CLAY COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 200 AM CDT

* AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HOLT...OR ABOUT 24 MILES NORTH OF 
  KANSAS CITY...MOVING EAST-NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LATHROP AT 120 AM CDT
  TURNEY AT 125 AM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 3952 9457 3935 9449 3935 9423 3970 9423

BUNTING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:50 PM CDT, 10 hours 24 minutes earlier.

Area forecast discussion, Apr 20, 2:50 PM CDT, 10 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 PM CDT FRI APR 20 2001

NOTHING EASY WITH THIS FCST PKG THRU MON. FNTL BNDRY FM NE IA THRU
SW IA AND THEN ALG KS/NEB BDR WILL LIKELY BE ONE AREA TO FOCUS
INITIAL CNVTN...AS WELL AS SFC TROF EXTDG THRU CNTRL KS AND ERN TX
PNHDL. STG SHRTWV TRKG ACRS CO WILL AID RPD TSTM DVLPT LT THIS
AFTN/EVE. FTHR S MESO-ETA PICKED UP ON H7 VORT LOBE MOVG THRU OK.
ISOLD CNVTN SPROUTED UP OVR SE KS ON NOSE OF DEEPER MSTR AHD OF THIS
FEATURE. HWVR...AS NOTED ON 18Z SPECIAL SOUNDING TAKEN BY TOP THE
AMS IS CURRENTLY CAPPED...ALBIET MDTLY UNSTBL WITH VERY STEEP MID
LVL LAPSE RATES. VORT LOBE PROGD TO TRK INTO CNTRL MO WHERE APRNT
CNVTV FEEDBACK SHOWS UP SUGG CNVTN COULD INCR ACRS SRN CWA THIS EVE
AS LOBE MOVS THRU. FTHR N THINK BEST CHC FOR CNVTN WILL BE LT THIS
EVE AND WILL GO WITH HIEST POPS FAR NW WHERE INSTBY PROGD TO BE
GTST. WILL ALSO KEEP MENTION OF SVR THIS AREA. MIN TEMPS ABT SAME AS
THIS MRNG MOST AREAS.

QUESTIONS FOR TMRW WILL BE WHERE WILL OUTFLOW BNDRY/WK FNT FM TNGTS
STORMS END UP. ETA A BIT FTHR N THAN PREVIOUS RUNS AND MORE IN LN
WITH AVN WHICH HAS CHGD LTL OVR PAST CPL OF RUNS. SO PLACING BNDRY
NR A MCI S OF IRK LN SEEMS RSNBL. THIS BNDRY WILL THEN ACT TO FOCUS
STG/PSBL SVR TSTM DVLPMT LT SAT AFTN/EVE. MODELS SHOW NO CAP SO
ACTVTY COULD FIRE BY MID AFTN...SO WILL MAINTAIN CHC POPS FOR AFTN
HRS MOST OF CWA. TEMPS COULD BE TRICKY DUE TO LOC OF BNDRY...RAIN
COOLED AIR AND CLDS. FOR NOW WILL GO COOLER N OF BNDRY AND ABT THE
SAME S OF BNDRY. SHUD BE ACTV NGT SAT AND HVY RAIN COULD BE A
PROBLEM.

MAIN UPR SHRTWV PROGD TO COME OUT LT SUN. WIL%L CONT CHC POPS ON SUN
AND ONCE AGAIN GO LIKELY SUN NGT AS UPR SYS APCHS. PCPN SHUD CONT
INTO MON AS UPR SYS SHEARS OUT N OF CWA AND KEEPS FNT FM BLOWING
THRU TILL TUE.

.EAX...
KS....NONE.
MO...NONE.

JULY

In the hours before

Local storm report, Apr 20, 7:42 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
742 PM CDT FRI APR 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    3 SE NEW PT               MO   .75 INCH HAIL
04/20/01   HOLT                           REPORTED BY PUBLIC.

0734 PM    3 E MARYVILLE             MO   1.75 INCH HAIL
04/20/01   NODAWAY                        REPORTE|D BY PUBLIC.
Local storm report, Apr 20, 7:49 PM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
749 PM CDT FRI APR 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    6 W PARNELL               MO   2.75 INCH HAIL
04/20/01   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 20, 8:12 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
812 PM CDT FRI APR 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0718 PM    3 SW FILLMORE             MO   1 INCH HAIL
04/20/01   ANDREW                         REPORTED BY PUBLIC.
                                          60 MPH WIND GUST
Local storm report, Apr 20, 9:42 PM CDT, 3 hours 32 minutes before
ZCZC STLLSRMCI ALL

TTAA00 KMCI DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO

942 PM CDT FRI APR 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0752 PM    3 NE SHERIDAN             MO    1.75 INCH HAIL

04/20/01   WORTH

NNNN
Local storm report, Apr 21, 12:45 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1244 PM CDT SAT APR 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 AM    1 E ALTA VISTA            MO   1 INCH HAIL
04/21/01   DAVIESS                        DIME TO QUARTER SIZE
                                          HAIL REPORTED AT
                                          INTERSECTION OF 6
                                          HIGHWAY AND INTERSTATE
                                          35. EVENT DURATION 3
                                          MINUTES.

1215 AM    1 E ALTA VISTA            MO   60 MPH TSTM GUST
04/21/01   DAVIESS                        50 TO 60 MPH WINDS
                                          REPORTED AT
                                          INTERSECTION OF HIGHWAY
                                          6 AND INTERSTATE 35.

1225 AM    WEATHERBY                 MO   .75 INCH HAIL
04/21/01   DE KALB                        DIME SIZE HAIL REPORTED
                                          ABOUT 10 MILES NORTH OF
                                          CAMERON.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:16 PM CDTSevere Thunderstorm WarningEAXBuchanan44 min
Apr 20, 7:26 PM CDTSevere Thunderstorm WarningEAXNodaway49 min
Apr 20, 7:45 PM CDTSevere Thunderstorm WarningEAXWorth45 min
Apr 20, 11:44 PM CDTSevere Thunderstorm WarningEAXAndrew, DeKalb46 min
Apr 21, 12:12 AM CDTSevere Thunderstorm WarningEAXPlatte48 min
Apr 21, 12:26 AM CDTSevere Thunderstorm WarningEAXClay, Clinton49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.